Do I need to avoid certain foods for my AFib?

Do I need to avoid certain foods for my AFib?

If you’re on medications to treat your AFib, it’s important to be informed about food interactions that can interfere with your medications.

For example, anticoagulants, commonly called “blood thinners,” such as warfarin (Coumadin), help to prevent blood clots that occur due to AFib. But Vitamin K in your diet can interact with warfarin and reduce its effectiveness. Vitamin K is found in leafy, dark green vegetables such as spinach and kale, and is also found in cauliflower, parsley, green tea, and calf’s liver. See Anticoagulation and Healthy Nutrition to understand more about eating while on warfarin (Coumadin).

What if certain foods seem to trigger my AFib?

The science on “AFib triggers” has been somewhat mixed. One study published in May 2008 in the AHA’s journal "Circulation" indicates that consuming caffeinated and alcoholic beverages may trigger atrial fibrillation. It goes on to advise individuals with AFib to avoid them. However, a more recent study had a very different finding and indicated that beverages like coffee are not likely to induce AFib.

Finding what works for you

Even if the broad studies do not confirm a definitive link between certain substances like caffeine and atrial fibrillation, many people feel that certain foods and drinks are definitely “triggers” for their individual AFib symptoms. If you believe that coffee and AFib symptoms seem to go hand in hand, you may want to avoid the possible “trigger” for several weeks and chart your symptoms while you do.

What if something in my diet is a “trigger” and I haven’t discovered it yet?

Although there is some value in becoming a “food detective” in order to help your AFib, try not to become too obsessive about possible cause-and-effect ingredients. Stay informed about the latest AFib science as much as you can, and see what you learn through some basic tracking of what you eat.

Perhaps rather than expending energy to identify certain food “culprits” in your diet, you may have better success by putting your efforts toward finding ways to establish and maintain a healthy and balanced diet so that episodes of atrial fibrillation are as non-disruptive as possible to your healthy eating habits.

What about energy drinks and other stimulants?

With the increasing popularity of energy drinks among young people, it will be important that you talk with your doctor about your safety if you use these products. The level of danger to an AFib patient has not been widely studied, but there are incidents in which people have seen a cause-and-effect spike in their symptoms of AFib in response to consuming these beverages.

Your AFib experience can be enhanced by eating a well-balanced diet, tracking what you eat a couple of times each year or for a period of self-study, and doing what you can to avoid those substances that seem to have a clear link with your AFib symptoms.

Recent Discussions From The Nutrition & Dining Forum
daveinermo avatar

I thought I would start this thread to talk about magnesium as I see very little about it on this board and there does not seem to be a lot of understanding of the amazing benefits of it. I belong to another AF forum which is UK based and magnesium and other supplements like CoQ10 get quite a bit of attention so thought it worth raising it here.


Before I start I should mention that big pharma has produced several anti-arrhythmic drugs that are completely based on the backbone of what magnesium does for the heart except you can not patent magnesium so therefore there is no huge money in it for them !


I am a massive fan of magnesium. It is responsible for over 300 important biochemical reactions in the body including anything from stopping leg cramps when you sleep (restless leg syndrome) to helping to elevate your mood by ensuring serotonin production is able to occur efficiently to making your heartbeat regular!


Around 90% of people who experience AF or similar heart problems are thought to be magnesium deficient.


I first stumbled across magnesium when in January of this year I started to wonder why I kept being given magnesium IV drips to get my 200 bpm AF under control.


Once I started to do some investigation I found out magnesium is one THE most important nutrients in your body and is critical for maintain an stable heartbeat. Risk factors for depletion of magnesium in the body include alcoholism (tick!), obesity (tick!) and smoking (tick!) so my past history almost guaranteed I was low on magnesium BUT most people are.


I would usually have an AF attack at least once a week and land in hospital at least once every 6-8 weeks.


I started supplementing in January and have not been to hospital in 4 months and have had 2 minor flutters that lasted about 20 minutes. My heartbeat feels stronger and less thready and I have been able to halve my anti-arrhythmic medication since the beginning of April.


An incredible bonus is that the depression I have fought since my early 20's (3 decades ago) has finally lifted and I feel better than I have in years. I thought it would be with me forever after trying several antidepressants with no success - if only I had known about magnesium years ago i could have had a rather different existence.


I could literally go for pages about magnesium but I won't because you may not be interested and there is PLENTY of supporting evidence and clinical studies everywhere on the web. It has very few drugs that it is a problem. The only common one I know of is that if you are taking magnesium you should wait two hours between warfarin and taking magnesium. 


You should of course always check your own medications for contraindications with magnesium - there are many resources on the web that can tell you these just google XXXXX (your drug) and magnesium.


Magnesium citrate is usually the most easily absorbed oral supplement however an even better form of magnesium supplementation is magnesium oil.


This is sprayed onto the skin and instead of having to battle the digestive system it is simply absorbed through the skin and directly into the blood stream.


There are a very limited number of people who maybe sensitive to magnesium supplements and you should always be careful with any kind of supplements of you have kidney disease. 


I would suggest you talk to your healthcare professional. That being said doctors will readily admit a lack of knowledge in the area of supplements because it really is not something covered very well in their years of training.


If you have any questions or want to discuss feel free to reply here - we can all learn from these.


Here are some links re: magnesium and its benefits for the heart
https://www.youtube.com/watch?v=F8YxUWP2cRc


This one talks more broadly about the importance of magnesium and is rather technical but interesting viewing
https://www.youtube.com/watch?v=WWBCnVMoFZA


 

tennisguy7 avatar

Go figure.  I am 3 weeks post ablation and feeling normally ok with no major issues. However this past tuesday and today i went into afib right after drinking cold OJ and taking my vitamins and eliquis.  I did not think anything of it until today when the same timing occurred. There was no stress precipiating it otherwise.   So I decided to see if there is a relationship between cold foods and afib and found this article in one of the medical databases.  https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4718113/   Basically it says that the esophagus abuts nears the left atrium and vagal ganglia and that proximity with cold drinks can trigger afib.  There is other interesting information in the article as well.  


Maybe many of you knew this but it is news to me. So............. I will let my cold drinks warm up slightly before gulping them down and see if this makes a differece.  Has anyone else experienced the same thing?


david

retiredlcsw avatar

I have been taking magnesium supplements for the past several months to help alleviate PVC's that I have had for many years.  (Diagnosed with Afib 1 1/2 yrs ago.  Had ablation done last April with no episodes of afib since, but  PVC's continued) I was confused about which magnesium supplement to take, so I tried taking Magnesium Taurate for 1 month, then Magnesium Orotate for the next month, and now this month Heart Calm.  I have noticed a slight reduction in PVC's with all 3, but I have had stomach pains with the Heart Calm.  I take them after eating, not on an empty stomach, so that should not be an issue.  Anyone else experience this with Heart Calm?  I did not have this with the other supplements.  I think that the Magnesium Orotate worked the best, but the tablets are HUGE!!!!!!  Any suggestions about your experiences with magnesium supplements would be appreciated.  Thanks.

dark overlay when lightbox active